Louisiana, 2014Flash Flood in Louisiana, August 19, 2014
August 19, 2014 · NWS LCH · 1 event in 1 county or zone
Heavy rain across the city of Lake Charles flooded some area streets.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain across the city of Lake Charles flooded some area streets.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 19, 11:28 AM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 19, 11:28 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1228 PM CDT TUE AUG 19 2014
.DISCUSSION...
FOR THE 19/18Z TAF ISSUANCE.
&&
.AVIATION...
HIT OR MISS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGH THE AFTERNOON...THE RESULT OF DAYTIME HEATING COMBINING
WITH THE GULF MOISTURE. WILL PLACE A PREVAILING VCTS AT ALL TAF
SITES TO ACCOUNT FOR THIS. IFR VISIBILITIES/MVFR CEILINGS/AND
WIND GUSTS TO 30 KNOTS WILL BE POSSIBLE IF A STORM ADVANCES OVER A
TAF SITES. STORM MOTION TODAY LOOKS TO BE TO THE NORTHEAST AROUND
10 KNOTS.
ANY CONVECTION THAT DEVELOPS WILL DISSIPATE WITH THE LOSS OF
DAYTIME HEATING AFTER 20/00Z. SOME PATCHY FOG WILL BE
POSSIBLE...ESPECIALLY IF ANY TAF SITE RECEIVES SIGNIFICANT
RAINFALL...WITH MVFR VISIBILITIES OVERNIGHT AND AROUND SUNRISE.
SOME MVFR VISIBILITIES WILL ALSO BE POSSIBLE AT KLCH OVERNIGHT AND
AROUND DAYBREAK...AS SMOKE FROM MARSH FIRE IN CAMERON PARISH
SETTLES AND MIXES INTO THE FOG/HAZE.
RUA
&&
.PREV DISCUSSION... /ISSUED 1109 AM CDT TUE AUG 19 2014/
UPDATE...CONVECTIVE TEMPERATURES HAVE BEEN REACHED. BEGINNING TO SEE
SOME SHOWER AND THUNDERSTORM DEVELOPMENT ALONG SEA BREEZE/ZONE OF LOW
LEVEL CONVERGENCE. ACTIVITY WILL ADVANCE NORTHWARD AS THE DAY
PROGRESSES. MINOR TWEAKS TO PREVIOUS FORECAST HAVE BEEN MADE WITH
UPDATE ALREADY OUT.
MARCOTTE
PREV DISCUSSION... /ISSUED 411 AM CDT TUE AUG 19 2014/
DISCUSSION...
AGAIN A MUGGY START TO THE DAY WITH WARM TEMPERATURES AND HIGH
DEW-POINT READINGS. SHORTWAVE IS NOTED IN THE UPPER AIR ANALYSIS
CURRENTLY MOVING EAST ACROSS CENTRAL TEXAS AND OKLAHOMA.
MAIN FORECAST CHALLENGE TODAY IS THE POPS. MOST GUIDANCE GIVES THE
AREA SOME SCATTERED POPS TODAY WITH THE EXCEPTION OF THE NAM. WITH
THE RECENT UPGRADE TO THE NAM...DO NOT YET HAVE A FEEL ON THE
PERFORMANCE OVER THE REGION. THE REMAINDER OF THE GUIDANCE
INDICATES SEA-BREEZE BECOMES ACTIVE...ESPECIALLY OVER SOUTHWEST LA
AND SOUTHEAST TX. THEN AS ACTIVITY LIFTS NORTH OUTFLOW BOUNDARIES
COMPLICATE CONVECTIVE MODEL TRENDS. SO GIVEN THE TRENDS THE PAST
FEW DAYS PW'S ABOUT 110% OF NORMAL AND LEANING HEAVY ON CONVECTIVE
ALLOWING GUIDANCE DID INCREASE THE POPS TODAY ACROSS EAST TEXAS
AND WEST LOUISIANA WITH LESS CHANCE ACROSS CENTRAL LOUISIANA.
PRETTY MUCH LEFT THE REMAINDER OF THE FORECAST AS IS WITH MINOR
TWEAKS. SOME INDICATIONS THAT POPS COULD BE HIGHER THAN CURRENTLY
ADVERTISED ACROSS PORTIONS OF THE REGION WEDNESDAY AND THURSDAY AS
BUILDING RIDGE IS NOT QUITE STRONG ENOUGH TO CAP ACTIVITY IN THE
WARM HUMID AFTERNOONS.
BY FRIDAY RIDGE BECOMES FULLY DEVELOPED OVER THE AREA AND STRONG
ENOUGH TO SUPPRESS CONVECTIVE ACTIVITY AND CONTINUE WITH LESS THAN
20 POPS FRIDAY AND SATURDAY AND MOST OF THE AREA SUNDAY.
FRIDAY AND SATURDAY STILL HAS THE POTENTIAL TO BE THE WARMEST
PERIOD SO FAR THIS YEAR...ESPECIALLY ACROSS INLAND COUNTIES AND
PARISHES. WITH THE WARMING CONDITIONS OVER LAND...IT DOES APPEAR
THAT THE DIFFERENTIAL IN HEAT OVER LAND VERSUS WATER WILL PRODUCE
A STOUT SEA-BREEZE THAT WILL CAUSE THE MARINE LAYER TO MOVE
FARTHER INLAND.
WITH THE BUILDING HEAT AND HIGH DEW-POINTS THE NEXT FEW DAYS...HEAT
INDEX VALUES WILL BE GETTING CLOSE TO ADVISORY CRITERIA. AT THIS
TIME MOST LIKELY DAY THAT MAY NEED AN ADVISORY ACROSS PORTIONS OF
THE AREA IS THURSDAY. THEN DEW-POINTS ARE FORECAST TO BACK OFF AS
THE COLUMN BECOMES A LITTLE MORE DRY UNDERNEATH RIDGE FRIDAY AND SATURDAY.
MARINE...
SURFACE HIGH PRESSURE CENTERED OVER THE EASTERN GULF OF MEXICO
WILL CONTINUE TO RIDGE WESTWARD ACROSS THE GULF AND INTO THE
COASTAL WATERS THROUGH THE WEEK. SOUTHERLY FLOW AROUND THE HIGH
WILL PREVAIL. WINDS SPEEDS WILL BE MAINLY LIGHT DURING THE DAYTIME
AND INCREASE SOME AT NIGHT TO MODERATE LEVELS WITH THE NOCTURNAL
JET. A FEW SHOWERS AND THUNDERSTORMS WILL ALSO BE IN THE FORECAST
THROUGH MID WEEK. THE STORMS WILL PRODUCE OCCASIONAL CLOUD TO
WATER LIGHTNING AND BRIEF LOCALLY HIGHER WINDS AND SEAS.
BY THE END OF THE WEEK...THE SURFACE HIGH WILL BECOME MORE
CENTERED NEAR THE FORECAST AREA AND OVER THE WEST CENTRAL GULF.
LIGHT AND VARIABLE WINDS WITH LOW SEAS WILL BE THE RESULT.
ALSO...AN UPPER LEVEL RIDGE WILL BUILD ACROSS...AND THIS SHOULD
LIMIT ANY SHOWER ACTIVITY.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 93 78 93 78 94 / 30 10 30 10 20
KBPT 93 78 93 78 94 / 30 10 20 10 20
KAEX 95 75 95 75 96 / 20 20 20 10 20
KLFT 92 77 93 77 94 / 20 10 30 10 20
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 19, 3:21 AM CST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
421 AM CDT TUE AUG 19 2014
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-200930-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
421 AM CDT TUE AUG 19 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY...MAINLY OVER EAST TEXAS AND WESTERN LOUISIANA. A PERIOD OF HEAVY
RAIN, OCCASIONAL LIGHTNING, AND GUSTY WINDS MAY OCCUR IN THE
STRONGEST THUNDERSTORMS. ALSO HEAT INDEX VALUES WILL BE GETTING UP
TO AROUND 106 IN MANY LOCATIONS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FOR
WEDNESDAY AND THURSDAY.
HIGH PRESSURE WILL BUILD THROUGH THE MID AND UPPER LEVELS BY THE
END OF THE WEEK WHICH WILL INCREASE TEMPERATURES ACROSS THE
REGION. THIS WILL CAUSE APPARENT TEMPERATURES TO CLIMB INTO THE
105 TO 110 RANGE ACROSS THE AREA...ESPECIALLY WEDNESDAY AND
THURSDAY. THERE IS THE POTENTIAL THAT A HEAT ADVISORY MAY BE
NEEDED ONE OR BOTH OF THOSE DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Special weather statement, Aug 19, 11:48 AM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1248 PM CDT TUE AUG 19 2014
LAZ030-031-041-042-191845-
BEAUREGARD LA-ALLEN LA-CALCASIEU LA-JEFFERSON DAVIS LA-
1248 PM CDT TUE AUG 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD...ALLEN...CALCASIEU
AND JEFFERSON DAVIS PARISHES UNTIL 145 PM CDT...
AT 1246 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 3 MILES NORTHWEST OF GILLIS...MOVING
NORTHEAST AT 10 MPH.
THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...GILLIS...RAGLEY AND TOPSY.
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
LAT...LON 3059 9321 3044 9305 3032 9326 3045 9335
RUA
Special weather statement, Aug 19, 12:25 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
125 PM CDT TUE AUG 19 2014
TXZ201-215-216-261-262-191930-
HARDIN TX-JEFFERSON TX-ORANGE TX-SOUTHERN JASPER TX-
SOUTHERN NEWTON TX-
125 PM CDT TUE AUG 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...NEWTON...JEFFERSON...
ORANGE AND JASPER COUNTIES UNTIL 230 PM CDT...
AT 122 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF VIDOR...MOVING NORTHEAST AT
15 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...PINE
FOREST...MAURICEVILLE...GIST...DEWEYVILLE...DEVILS POCKET AND WRIGHTS
SETTLEMENT.
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
LAT...LON 3051 9384 3040 9374 3039 9375 3036 9375
3034 9377 3034 9375 3033 9375 3030 9373
3004 9409 3016 9417
RUASpecial weather statement, Aug 19, 12:36 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
136 PM CDT TUE AUG 19 2014
LAZ031-191930-
ALLEN LA-
136 PM CDT TUE AUG 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR ALLEN PARISH UNTIL 230 PM CDT...
AT 133 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF LEBLANC...MOVING NORTHEAST
AT 10 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LEBLANC...
HARMONY...KINDER...MITTIE AND OBERLIN.
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
LAT...LON 3079 9279 3051 9263 3048 9272 3049 9277
3047 9278 3043 9292 3044 9302 3057 9311
3060 9307 3060 9298 3066 9298
RUASpecial weather statement, Aug 19, 1:37 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
237 PM CDT TUE AUG 19 2014
TXZ259-260-192030-
NORTHERN JASPER TX-NORTHERN NEWTON TX-
237 PM CDT TUE AUG 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR NEWTON AND JASPER COUNTIES UNTIL
330 PM CDT...
AT 235 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTH OF JASPER...MOVING NORTHEAST AT 15
MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...JASPER...
HOLLY SPRINGS...JAMESTOWN...HARRISBURG AND FARRSVILLE.
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
LAT...LON 3106 9365 3075 9400 3087 9413 3116 9396
3117 9378
RUAFlash Flood, Calcasieu
- When
- August 19, 1:42 PM CST to 3:15 PM CST
- Where
- Calcasieu County, (Lch)lk Charles Muni to 2.04 mi WNW of (Lch)lk Charles Muni
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 30.130, -93.220
Heavy rain fell across portions of Lake Charles during the afternoon of the 19th. Water was reported to be near 2 feet deep along Enterprise BLVD and at the entrance of Highland Meadows Subdivision along Lake Street. Prien Lake and Enterprise BLVD was also flooded during the quick event. The Lake Charles Regional Airport received 2.77 inches during the event.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Arizona, August 19 to 21, 2014$3.0 million · 10 events
- Flash Flooding and Flood in Arizona, August 19 to 21, 2014$166,000 · 59 kt wind · 12 events
- Hail and Damaging Wind in Ohio, August 19, 2014$100,000 · 50 kt wind · 2 events
- Lightning Strike in New Mexico, August 19, 20146 injured · 1 event
- Damaging Winds in Michigan, August 19, 2014$47,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Nevada, August 19 to 21, 2014$23,000 · 52 kt wind · 10 events
- Damaging Winds in Texas, August 19, 2014$25,000 · 63 kt wind · 2 events
- Damaging Wind in Ohio, August 19, 2014$25,000 · 50 kt wind · 1 event
- Flash Flood and Debris Flow in Utah, August 19, 2014$20,000 · 2 events
- Dense Fog in Kentucky, August 19, 201416 events
- Dense Fog in Illinois, August 19, 201416 events
- Lightning Strike in North Carolina, August 19, 2014$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537961.